Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS San Diego, CA

May 18, 1997Riverside County, San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at May 18, 1997, 3:13 PM PDT for Riverside County, San Diego County, California. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1997, 3:13 PM PDT (22:13 UTC)
Expired
May 18, 1997, 4:15 PM PDT
In force
62 min
Issued by
NWS San Diego, CA
Area
Whole counties

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WUUS1 KSAN 182218 RRA
SVRSAN
CAC065-073-182315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
313 PM PDT SUN MAY 18 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST CALIFORNIA
 
   ...SOUTHWESTERN RIVERSIDE COUNTY
   ...NORTHEASTERN SAN DIEGO COUNTY
 
AT 3.10 PM DOPPLER WEATHER RADAR AND SATELLITE INDICATED SEVERE
THUNDERSORMS WERE OCCURRING IN NORTHERN SAN DIEGO COUNTY MOUNTAINS AND
IN THE SOUTHERN RIVERSIDE COUNTY MOUNTAINS. A SPOTTER IN RANCHITA
REPORTED HAIL OVER HALF AN INCH IN DIAMETER.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
ATKIN
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:30 PM PDT, 43 minutes earlier.

Area forecast discussion, May 18, 2:30 PM PDT, 43 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN MAY 18 1997

                         ...SYNOPSIS...

WEAKENING SOUTHERLY FLOW ALOFT WILL CONTINUE TO BRING MOIST UNSTABLE
AIR FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. A DEEP MARINE LAYER AND ONSHORE FLOW WILL
MAINTAIN NIGHT AND MORNING LOW CLOUDS AND FOG WEST OF THE MOUNTAINS.

                        ...DISCUSSION...

RAMSDIS/OBS/88DS SHOWING ISOLATED THUNDERSTORMS FORMING OVER THE
MOUNTAINS. 12Z NKX RAOB NOT AS UNSTABLE AS YESTERDAY WITH LI OF 0.
DEEPER MARINE LAYER AND STRONGER ONSHORE FLOW WITH LOW CLOUDS/FOG
INTO INLAND EMPIRE THIS MORNING AND SLOW TO CLEAR FROM COAST.

12Z MODELS CONTINUE TO DIFFER QUITE A BIT ON DETAILS BUT HAVE THE
SAME GENERAL IDEA SLOWLY LOWERING HEIGHTS/THICKNESS. FAIRLY DEEP
SLY FLOW ALOFT TODAY BECOMES MORE SHALLOW AND LESS ORGANIZED EACH DAY
MON AND TUE. ALSO SOME DRYING INDICATED IN MID LEVEL MOISTURE AFTER
TODAY. HOWEVER...FLOW ALOFT IS SO WEAK THAT RESIDUAL MOISTURE WILL
LIKELY HELP CONTINUE AFTERNOON/EVE SHOWERS/THUNDERSTORMS IN
MOUNTAINS/DESERTS BUT TENDING TO DECREASE IN AREAL COVERAGE. 15Z MESO
ETA HAS THETA-E MAX OVER MOUNTAINS MON AFTERNOON. FEW CLOUDS WILL
DRIFT UP OVER AREAS W OF MOUNTAINS BUT ONLY SMALL CHANCE OF ANY
SHOWERS/THUNDERSTORMS AND THOSE WOULD BE MAINLY NEAR THE FOOTHILLS.
OTHERWISE...LITTLE CHANGE EXPECTED IN MARINE LAYER FOR CONTINUED
AM/PM LOW CLOUDS/FOG W OF MOUNTAINS WITH LITTLE TEMP CHANGE. SLIGHT
COOLING MOUNTAINS/DESERTS WITH LOWER HEIGHTS/THICKNESS BUT MARINE
LAYER WILL DOMINATE AREAS W OF MOUNTAINS FOR LITTLE TEMP CHANGE
THERE.

LONGER RANGE CHARTS STILL INDICATE MORE SEASONAL WEATHER TOWARD
SECOND HALF OF WEEK.

SAN BB 063/071 063/070 063 040000

ATKIN

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.